Article Date: 6/1/2003

0603049

treatment plan
Latanoprost Update
BY LEO SEMES, OD, FAAO

The FDA has approved Xalatan (0.005% latanoprost ophthalmic solution) for first-line use to lower intraocular pressure (IOP) in primary open-angle glaucoma (POAG) and ocular hypertension (OHT).  Peer-reviewed literature has shown ample support for this strategy, which now has an official FDA sanction. Remember, if your patients read package inserts, no medication has received FDA approval for treatment of glaucoma. All FDA-approved "glaucoma" medications lower IOP.

Reduced Conjunctival Hyperemia

Another recent latanoprost development revolves around conjunctival hyperemia, which is the most prevalent side-effect noted in pre-clinical trials and by many patients and practitioners since the drug has been marketed. Mild conjunctival hyperemia is a consistent side effect of topical prostaglandin application.

A recent study (Stewart 2003) evaluated conjunctival hyperemia when latanoprost, travoprost and bimatoprost were dosed for five days. Researchers evaluated conjunctival hyperemia at trough (24-hours post dosing) and at one hour after dosing for each of the three medications evaluated. The same 28 subjects participated for each dosing regimen with a one-week washout between each phase. The results indicate that latanoprost may produce significantly less short-term conjunctival hyperemia than the other prostaglandins.

News About Other Side Effects

Prostaglandins reportedly have an adverse impact on intraocular inflammation. Since latanoprost was the first to receive FDA approval, it is not surprising that most of the case series involved the connection between latanoprost and pseudophakic cystoid macular edema (PCME). We have learned over the past several years that patients with intact blood-brain barrier are unlikely to develop PCME. This was suggested when more than 125 patients in Japan reportedly developed CME while using timolol. While the induction of PCME remains somewhat controversial, laying blame on prostaglandins and latanoprost specifically seems unjustified.

What is the mechanism for PCME if it may involve both timolol and latanoprost? A proposed mechanism (Miyake 2001) suggests the common preservative component, benzalkonium chloride (BAK), is the likely culprit. BAK is an excellent ocular preservative, but topical overuse may cause disruption of corneal epithelial cells and other clinical ocular surface signs and symptoms. The same disruption of retinal vasculature may be operative.

Finally, the most visible prostaglandin side effect, iris color darkening, deserves attention as well. The onset of iris color darkening may occur between four weeks and 36 months following initiation of dosing. This change is irreversible but harmless. A recent case report discussed the development of a pigment epithelial iris cyst in a patient taking latanoprost. The cyst regressed completely eight weeks following discontinuance of latanoprost (Brown, 2003). The patient was not treated with another of the prostaglandin family, so it is unknown whether the cyst would reappear.

The most recent case report attempts to link latanoprost with corneal (stromal) neovascularization (Jager M, European Journal of Ophthalmology, March 2003). Note that the reported patient had been the victim of trauma to the involved eye.

As we generate additional clinical experience with Xalatan and other prostaglandins, alert clinicians will report additional potential side effects. So far, the safety profile of the prostaglandins remains excellent.

Dr. Semes is an associate professor at the University of Alabama at Birmingham School of Optometry.



Contact Lens Spectrum, Issue: June 2003